Follow
Share

My 86 yo mom has just had her Celexa cut form 20mgs a day to 10. She was actually very depressed and anxious at the 20 dose. She is displaying almost psychotic behavior at night. She has also just been treated for a UTI (now gone) as well as a bone infection in her toe which had to be removed under sedation. She does not have diabetes BTW. She’ll be seeing a doc next week. I’m curious if any one has experience with any of this as the crazy behavior is not the norm. She does have mild dementia.

Find Care & Housing
I was on 20mg for 4 years, everytime i tried to come off, by lowering the dose, I felt worse then ever, so my doctor, just up my dose again.

But this time I'm determined, I've gone from 20 down to 10 over 6 weeks, Tuesday will be my last day.

I find it very hard to get out of bed in the mornings, I have a constant headache, and feel worse then I've ever felt, but at the same time I really don't want to be on citalopram, I've put so much weight on with it, and I'm on slimming world diet too, and it's hard when you go for weigh in and nothing has come off.
At the same time, I found some positive Celexa reviews https://pillcomparer.com/celexa-vs-trazodone.html but I really think about getting rid of these pills ...

I just want to feel normal again.
Helpful Answer (0)
Reply to lexa100
Report

Betsy, I'm glad that you are in information gathering mode!

I tried hard NOT to give doctors or mom's facilities the impression that I was "insisting" on anything. In general, I told them that I respected their expertise and would like to be a partner in figuring out what was best for mom.

I'm a mental health professional; it bothers me when parents abdicate their responsibility and say "you guys are the experts". I want a partner in figuring out what the kiddo needs, not someone who is saying "my way or the highway" or "do what you want,I have no input". There's a middle ground that is best for the patient.
Helpful Answer (0)
Reply to BarbBrooklyn
Report

Betsy Mac, Exxcellent that she is seeing a geriatric physician. Also fantastic that you and your brother are working together. Often times that doesn’t happen. Seroquel is often used with seniors. Your doctor will have options for medications and will determine what works best for your Mom.
Helpful Answer (1)
Reply to anonymous439773
Report

Thank you all. I didn't know that there was only a choice of 20 and 10. She is seeing a doctor on Wednesday and it is one with more experience with geriatric patients. Her current doctor we like personally but she does whatever we ask without question and without further questioning. I need to rely on the doc's expertise. As I mentioned thinking about switching docs, her care facility all agreed my choice was the best and then told me they weren't particularly pleased with her current doc. She lives in a small town; there aren't a lot of choices. She is reeling form recent sedation to remove a toe due to the bone infection, then a UTI this med change. On top of that we're fairly certain she has daily sundowners. We have heard seriquel (Sp?) is often used for this but we want a doctor with knowledge of geriatrics to do a full work up and we'll see. I am fortunate to have her in a wonderful facility, where people care about her. I am also so lucky to have a strong relationship with my brother and we work together on everything, no big fights or resentments.
Helpful Answer (0)
Reply to BetsyMac
Report

Lost, Pharmacology in seniors is tricky. Finding the right drug and correct dosage can be difficult. I hope they find a medication that works well for your MIL.
Helpful Answer (4)
Reply to anonymous439773
Report

Mil was also taken off it at my request because it didn't appear to be working anymore and she was put on effexor. Now the doctor has taken her off both and put her on trazadone for trouble sleeping? It appears to me she has sundowners EVERY DAY! And still haven't found the answers...for anything. I feel like I am blind and no one is around to assist. Not cut out for this!
Helpful Answer (2)
Reply to Lostinthemix
Report

Celexa (citalopram) is a selective serotonin reuptake inhibitor (SSRI) and it is preferable that the drug be out of the person's blood stream prior to another antidepressant being started because of the drug-to-drug interaction. Celexa comes in 20 mg tablets and the next lower dose tablet is 10 mg so the doctor lower the dosage as slowly as he can based on the dosage available.

Unfortunately this is a "necessary evil" when changing from one type of medication to another type of medication and means that the person has to suffer their illness without medication for a few days before another medication can be started. It is not because the doctor wants it that way. It is all due to the pharmacological or chemical properties of the medications. :(

Please keep us updated on what antidepressant medication your doctor plans to start your Mom on next.
Helpful Answer (3)
Reply to DeeAnna
Report

From drugs.com;
Missing doses of citalopram may increase your risk for relapse in your symptoms. Stopping citalopram abruptly may result in one or more of the following withdrawal symptoms: irritability, nausea, feeling dizzy, vomiting, nightmares, headache, and/or paresthesias (prickling, tingling sensation on the skin).

If she wasn't getting relief from the depression on this Celexa, decreasing the dose isn't going to help.
Changing the medication would be in order.
Helpful Answer (1)
Reply to SueC1957
Report

In a senior, Celexa dosage may be tapered to a lower dose in order to switch to another medication. Ask her doctor next week if she is going to be started on a new medication.
Helpful Answer (3)
Reply to anonymous439773
Report

So, what are they going to start her on, and when? The doctor needs to know whats going on. S/he may need to taper more slowly. Your LO shouldnt have to suffer.
Helpful Answer (3)
Reply to BarbBrooklyn
Report

She is being taken down in dosage because it wasn’t working in terms of addressing depression and anxiety.
Helpful Answer (1)
Reply to BetsyMac
Report

What doctor recommended cutting her Celexa, and for what reason?

Have you reported her increased level of symptoms to that doctor?
And how do you know that the UTI is gone?
Helpful Answer (0)
Reply to BarbBrooklyn
Report

Why are they cutting the Celexa.? That drug worked miracles for my alz father in NH. For the first time since going into care, the children could have non confrontational conversations. Over the next 3 years, the NH told us that by law, they were supposed to lower and / or discontinue it's use. We fought them constantly, requesting that it be reinstated. When coming off of it, delusions, hallucinations, return of paranoia and general hatred for "chosen people".

I would strongly question this if it was working well before. Just my angle.
Helpful Answer (2)
Reply to Mincemeat
Report